So glad to have found this place. I have suffered from severe anxiety, panic attacks, OCD, stress-intolerance, Agoraphobia and a few other anxiety-related disorders for about 12 years now. I've also been taking Ativan (1mg) for the last 4 years and was splitting my pills in half. At first, I was only taking one pill as needed whenever I had a panic attack or encountered a particularly stressful situation but later, I began just taking a half pill three times a day (when I woke up, at 4:00PM and just before bedtime). This went on for several years. I never took more than this because I didn't want to become too addicted or give in to the tolerance by increasing my dosage over time.
Recently, my doctor has been increasingly resistant to prescribing these pills and even getting visibly angry when I ask for them. During the last visit I was really put throught the wringer and he ended up only giving me half of what he normally prescribes after a stern lecture and a threat to cut me off completely. He also put me on an anti-depressant which I've already told him twice I had a bad reaction to.
Knowing that I risked being cut off and that being forced to go off of the pills abruptly could cause severe withdrawals, I decided to begin tapering on my own just in case and to prepare myself for the day when I wouldn't have them around anymore.
For the last 5 days, I have dropped my daily dosage from a half 1mg pill 3 times each day to just a 1/4 of a pill 3 times a day. It has been one tough ride so far and I never realized that I had become THIS dependant on them until now. The first day was the worst and then that night I had some really wild dreams and woke up wishing I could just stay in bed for a hundred years. I felt like a zombie. Like my brain had been sucked out of my head. Zero motivation. Zero emotion. Like a robot.
The next day I felt about the same way although I felt only slightly better that evening but then the increased anxiety, fears and paranoia set in. I began to have all sorts of obsessions about being spied on and tracked by government agents. I was ID'd at the pharmacy for the first time and that sent me into a paranoid frenzy. I took my dog to the vet and they took a picture of him which I thought was just a "ploy" to get a picture of me. I went outside and at the same time, my neighbor came out to sit on his porch and looked over at me which lead me to believe he was spying on me. I would also get what I believe are myclonic jerks (where a muscle suddenly "fires" and your arm jumps or twitches a little bit, etc). Over the next few days other little things happened which made me suspicious and paranoid and I began magnifying every event in my mind to the point where it got completely out of control.
I began looking up my symptoms and it sounded like schizophrenia and that terrified me. I read about psychosis and that made me even more afraid. I thought I was losing my mind. Then I began reading about benzo withdrawal and how it can mimic the symptoms of schizophrenia and make people very paranoid and cause lots of the other symptoms I have been experiencing lately. The shame is that at a time when I am under increased stress and anxiety, I am having to taper off of the same medication that is used to treat my anxiety and that makes the whole situation even worse.
Anyway, having given some background here, I guess what I'm wondering is...
1) Does it sound like I tapering correctly or should I not have cut my daily dose in half like I did?.
2) Is there anything I can take to lessen the severity of the withdrawal symptoms?.
3) Do any of these withdrawal symptoms sound normal for my situation... are they typical?.
4) I have read in many places that Valium is the best benzo to use for tapering but after I've tapered off Ativan do I then stop using it altogether and switch to Valium -or- is it safe to start the Valium WHILE at the same time I'm taking the tapered doses of Ativan?.
Thanks for any input on thse things and again, so glad to be here!.